Alert archive / Utah / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 70, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 21, 2001, 2:48 PM MDT for Tooele County, Utah. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 21, 2001, 2:48 PM MDT (20:48 UTC)
- Expired
- Aug 21, 2001, 3:45 PM MDT
- In force
- 57 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 124 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 1752 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
496
WUUS55 KSLC 212049
SVRSLC
UTC045-212145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 PM MDT TUE AUG 21 2001
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN TOOELE COUNTY IN UTAH
THIS INCLUDES THE CITY OF DUGWAY..VERNON...STOCKTON...CLOVER
* UNTIL 345 PM MDT
* AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 14 MILES SOUTH OF DUGWAY...MOVING NORTHEAST AT
20 MPH.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN UTAH.
LAT...LON 4016 11287 3992 11274 3992 11246 4002 11219
4047 11222 4043 11253What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:40 PM MDT, 8 minutes earlier.
Area forecast discussion, Aug 21, 2:40 PM MDT, 8 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 240 PM MDT TUE AUG 21 2001 SYNOPSIS...A MOIST AND UNSTABLE AIR MASS OVER UTAH TONIGHT WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS THIS EVENING. SOME OF THE THUNDERSTORMS COULD BE SEVERE. DRIER AND MORE STABLE AIR WILL SPREAD ACROSS THE STATE WEDNESDAY AND THURSDAY. DISCUSSION...FOCUS REMAINS PRIMARILY ON POTENTIAL SEVERE THIS EVENING. WATCH BOX JUST ISSUED THROUGH 03Z AND LOOKS GOOD. AT LEAST A SMALL CHANCE OF STRONG STORMS MAKING IT INTO THE OGDEN AREA BUT THE BOX COVERS THE MORE LIKELY AREAS. BY WEDNESDAY MORNING THE TROF SHOULD BE ABOUT CENTERED OVER UT AND CONTINUING SLOWLY EAST. THAT SHOULD SUPRESS ACTIVITY IN THE WEST BUT MAY STILL ALLOW LIMITED CONVECTIN OVER THE MOUNTAINS AND EASTERN PORTION OF OUR AREA TOMORROW. AFTER THAT IT WILL BE TOO DRY AND STABLE FOR ANY SIGNIFICANT THREAT INTO THE WEEKEND. IN THE EXTENDED WE WILL INTRODUCE A SLIGHT CHANCE OF THUNDERSTORMS INTO THE MOUNTAINS ZONES FROM SUNDAY ON WITH SOME MOSTLY HIGH LEVEL MOISTURE FORECAST TO RETURN TO THE AREA. TEMPERATURES SHOULD BE NEAR SEASONAL NORMS THROUGH FRIDAY THEN BEGIN WARMING SAT TO BE ABOUT 5 ABOVE NORMAL MONDAY-TUESDAY. SLC 7--0 CDC 3--0 SANDERS .SLC...SEVERE THUNDERSTORM WATCH UNTIL 03Z.
In the hours before
Special weather statement, Aug 21, 9:34 AM MDT, 5 hours 14 minutes before
IDZ024-025-UTZ001>021-WYZ021-211900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 934 AM MDT TUE AUG 21 2001 ...STRONG THUNDERSTORMS POSSIBLE TODAY... STRONG THUNDERSTORMS ARE POSSIBLE OVER UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING TODAY. SOME THUNDERSTORMS MAY HAVE LARGE HAIL AND STRONG GUSTY WINDS ALONG WITH LOCAL HEAVY RAIN AND FREQUENT LIGHTNING. A COMBINATION OF AN UPPER LEVEL TROUGH AND ABUNDANT LOW LEVEL MOISTURE WILL MAKE TODAY ONE OF THE STORMIER DAYS OF THE SUMMER. PERSONS PLANNING OUTDOOR ACTIVITY SHOULD HAVE A PLAN TO SEEK SHELTER IF SEVERE WEATHER APPROACHES AND STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER INFORMATION.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:34 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Salt Lake, Tooele, Weber | 26 min |
| Aug 20, 6:50 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Weber | 25 min |
| Aug 20, 7:16 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Weber | 29 min |
| Aug 20, 7:38 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 52 min |
| Aug 21, 12:37 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 53 min |
| Aug 21, 1:05 PM MDT | Severe Thunderstorm Warning | SLC | Kane, Washington | 40 min |
| Aug 21, 3:56 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 49 min |
| Aug 21, 4:26 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 94 min |
| Aug 21, 4:46 PM MDT | Flash Flood Warning | SLC | Salt Lake, Utah | 2 hr |
| Aug 21, 4:46 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 29 min |
| Aug 21, 5:01 PM MDT | Tornado Warning | SLC | Salt Lake | 29 min |
| Aug 21, 5:28 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Salt Lake | 47 min |
| Aug 21, 5:39 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 36 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.